Alert archive / California / Frost Advisories in 2025
Frost Advisory 4, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 9, 2025, 1:55 PM PDT for Lake County, Mendocino County, California. It took effect at Mar 10, 2025, 3:00 AM PDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2025, 1:55 PM PDT (20:55 UTC)
- In effect from
- Mar 10, 2025, 3:00 AM PDT
- Expired
- Mar 10, 2025, 8:00 AM PDT
- In force
- 5 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017 WWUS76 KEKA 092055 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 155 PM PDT Sun Mar 9 2025 CAZ110-111-114-100500- /O.NEW.KEKA.FR.Y.0004.250310T1000Z-250310T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Potter Valley, Laytonville, Willits, Gravelly Valley Airport, and Covelo 155 PM PDT Sun Mar 9 2025 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...From 3 AM to 8 AM PDT Monday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
3 follow-up statements
875 WWUS76 KEKA 100447 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 947 PM PDT Sun Mar 9 2025 CAZ110-111-114-101300- /O.CON.KEKA.FR.Y.0004.250310T1000Z-250310T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Gravelly Valley Airport, Willits, Potter Valley, Laytonville, and Covelo 947 PM PDT Sun Mar 9 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT MONDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...From 3 AM to 8 AM PDT Monday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
925 WWUS76 KEKA 101026 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 326 AM PDT Mon Mar 10 2025 CAZ110-111-114-101500- /O.CON.KEKA.FR.Y.0004.000000T0000Z-250310T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Laytonville, Covelo, Potter Valley, Gravelly Valley Airport, and Willits 326 AM PDT Mon Mar 10 2025 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northern Mendocino Interior, and Northern Lake. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka EYS
701 WWUS76 KEKA 101445 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 745 AM PDT Mon Mar 10 2025 CAZ110-111-114-101545- /O.EXP.KEKA.FR.Y.0004.000000T0000Z-250310T1500Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- Including Gravelly Valley Airport, Covelo, Laytonville, Potter Valley, and Willits 745 AM PDT Mon Mar 10 2025 ...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... The threat has ended. $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 9, 4:18 AM PDT, 9 hours 37 minutes earlier.
Area forecast discussion, Mar 9, 4:18 AM PDT, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
418 AM PDT Sun Mar 9 2025
.SYNOPSIS...Clear and mostly calm weather will continue through
Monday. Wet weather will return late Tuesday through the end of the
week. Gusty south wind will precede the heaviest rain late Tuesday
night, and snow levels will below 2000 feet by Wednesday night as
rain showers persist.
&&
.DISCUSSION...
KEY MESSAGES:
-Mostly clear and dry weather through Monday with moderate south
wind during the day today.
-Wet weather will return late Tuesday with moderate rain through the
end of the week.
-Possible damaging wind for high elevations late Tuesday into early
Wednesday. Greatest risk for populated areas along shore and in Lake
County.
-Snow levels will drop through the week, dropping below 2000 feet by
Thursday with periods of heavy snow over highways 299, 36, 3, and
199.
WEATHER PATTERN OVERVIEW:
A high pressure pattern currently over the area will continue to
persist through Monday, though cutoff low to the south will somewhat
complicate the pattern by increasing southerly wind and cloud
cover. The low may help generate some very light drizzle over the
waters, but there is essentially no chance of rain over land.
Conditions will remain warm and dry, with interior highs in the low
to mid 60s backing off just a couple degrees from the past couple of
days.
A series of deep troughs will bring a return to wet and unsettled
weather by late Tuesday through the end of the week. Southerly wind
will begin to increase ahead of the troughs by Saturday afternoon,
peaking early Wednesday morning. A moderate jet of 35 to 50 kts at
800 mb is forecast to sweep the area early Wednesday morning. This
jet supports a 20 to 40% chance of gusts up to 55 mph on high
ridges. That said, a generally stable environment will limit the
extend of winds mixing to populated lower elevation locations.
Models consistently show the low elevation areas with great wind
potential are Crescent City and Clear Lake witch both have about a
20 to 40% chance of 45 mph gusts. Such speeds are consistent with a
minor risk of tree damage and isolated power outages.
A consistent supply of moisture along the trough will help generate
widespread rain across the area, mostly during the day Wednesday.
Moisture transport is generally consistent with a weak to moderate
atmospheric river event. Most likely rain totals are about 2 to 3
inches at higher elevations and 1 to 2 inches at lower elevations.
Down sloping effects will generally greatly decrease low elevation
rain amounts, especially around Humboldt Bay. Such amounts will
generate only minor to moderate urban and small stream flooding
concerns with less than a 10% chance of minor flooding along any
mainstem rivers. Lighter, more showery precipitation will continue
Thursday with another, weaker pulse of rain Friday.
The deep nature of the troughs will advect cold air across the area,
peaking Wednesday night into Thursday. Though snow levels will
starts as high as 4000 feet and Tuesday, there is a consistent
signal than snow levels will drop below 2000 feet by early Thursday
with upslope and evaporative cooling helping to drop snow levels as
low as 1000 feet, especially in Trinity County Thursday evening.
Though precipitation will be inconsistent by this time, impactful
snowfall is expected on high elevation highway passes of 299, 36,
199, and 3 by early Thursday. 4 to 8 inches of snow is generally
most likely. Snow levels will most likely reach their minimum early
Friday morning, with a 25 to 50% chance of 1 inch of snow as low as
high elevations of highway 101 in Mendocino County and around Cobb.
FORECAST CONFIDENCE AND DEVIATIONS:
Forecast confidence is generally high in dry and warm weather
through Monday, with the small chances of coastal cloud cover and
drizzle Sunday evening providing the greatest source of uncertainty.
Timing of the incoming system has remained remarkably consistent over
the past several model runs, with rain and wind set to begin to
Tuesday evening and peaking early during the day Wednesday. Rain
amounts, however, have proved more variables. While the chances of
high rain amounts have generally diminished, there remains a 20%
chance of localized amounts over 4 inches in terrain favored areas.
Such amounts would bring more moderate flood potential.
Similarly, the overall wind risk has trended downwards, but there
remains significant uncertainty, mostly dependent on the exact
strength and track of surface low pressure which remains very
uncertain. Generally speaking, however, only 10% of ensemble members
show a 800 mb jet any stronger than 50 mph. This generally caps the
overall maximum wind speed. In line with this, ensembles now show
essentially no chance of wind gusts over 70 mph along high terrain
with chances for damaging wind gusts over 55 mph dropping to near 30
mph even in the most exposed areas. Of note, however, the
possibility for stronger wind next weekend has actually increased
with 20% of models showing a low level jet up to 70 mph. As the
midweek event has generally trended more moderate, some attention
will have to paid to the weekend event.
On the snow side, confidence has remained high that snow levels will
drop strongly by Wednesday night. There is an 80% chance of
accumulating snow at locations such as Berry Summit and Collier
Tunnel by late Wednesday evening. These locations serve as a good
indicator of when the strongest impacts are most likely along area
highways. Snow is more uncertain further south and later in the
week. That said, the low snow level signature remains strong, most
of the uncertainty has to do with waining QPF potential during the
coldest periods. The possibility for impactful snow at Cobb and
along highway 101 bears close watching, but the potential for 1 inch
or more of snow in these locations remains relatively low around
30%. /JHW
&&
.AVIATION...An approaching upper level trough is stalling and will
become a cutoff low as it drops. This is bringing southeast winds to
the area this morning. There are some low level clouds around on the
coast, but it is difficult to tell the extent of the coverage due
the high clouds in place. These are expected to be fairly limited in
coverage and MVFR with drying southeast winds in place. Southerly
winds this afternoon are expected to increase to around 10 to 20 kt
with higher gusts at KCEC. Late this afternoon and evening some
stratus may bring MVFR conditions to KCEC. The HREF is showing a 60
to 80 percent chance of this occurring through the evening with
probabilities dropping overnight. If this does form it may not clear
out until Monday morning. We could also see some of this stratus as
KACV, but at this point it looks less likely with much lower
probabilities in the HREF. VFR Conditions are expected to continue
at KUKI with some 10 kt southerly winds this afternoon. MKK
&&
.MARINE...Southerly winds are increasing as an upper level trough
approaches the west coast. This trough is expected to stall, become
a cut off low and drop to the south of the area. Southerly winds
ahead if it today are expected to peak around 20 kt with gusts to 25
kt.
As this low drops to the south and away from the area high pressure
builds in again and northerly winds return by Monday afternoon. This
is expected to be shortlived with another system bringing southerly
winds on Tuesday. These are expected to peak Tuesday night with
gusts to around 30kt. On Wednesday the uncertainty starts to
increase significantly with the potential for a strong area of low
pressure to form and potentially bring some areas of gale force
winds. As this system gets into the range of the higher resolution
models in the next couple days this should be resolved better.
Thursday winds look to become north or northwest, but again this
will depend on the exact position of the low pressure. Friday and
into the weekend it looks like another strong system will bring high
winds.
The current swell is generally expected to continue around 7 or 8
feet at 14 or 15 seconds through Monday. Also on Monday a southwest
swell around 4 feet 8 seconds moves into the waters and persists
into Tuesday. Also on Tuesday afternoon another long period swells
is expected to start building to around 8 feet at 15 seconds on
Wednesday. Later in the week a larger swell is possible and may
reach 12 feet at 15 seconds, but confidence is low given the
uncertainty on the forecast patter. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Frost Advisory until 10 AM PDT this morning for CAZ110-
113>115.
Freeze Warning until 10 AM PDT this morning for CAZ111.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 9 AM this morning to 9 PM PDT
this evening for PZZ450.
Small Craft Advisory until 3 AM PDT Monday for PZZ470.
Small Craft Advisory from 9 AM this morning to 3 AM PDT
Monday for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 1:57 PM PDT | Winter Storm Watch | EKA | Trinity | 21 hr |
Nearby
Frost Advisories in California, 2025Every frost advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.